Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 198, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 12, 2002, 5:26 PM CDT for Cimarron County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 5:26 PM CDT (22:26 UTC)
- Expired
- Sep 12, 2002, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 199 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS54 KAMA 122226 SVRAMA OKC025-122300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 526 PM CDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CIMARRON COUNTY IN OKLAHOMA THIS INCLUDES THE CITY OF BOISE CITY * UNTIL 600 PM CDT * AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BLACK MESA PARK...OR ABOUT 24 MILES NORTHWEST OF BOISE CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN CIMARRON COUNTY AT 540 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN AMARILLO. LAT...LON 3698 10300 3665 10298 3670 10205 3699 10212
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:38 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 12, 2:38 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 238 PM CDT THU SEP 12 2002 SURFACE LOW OVER SOUTHEAST COLORADO CONTINUES TO DEEPEN THIS AFTERNOON IN RESPONSE TO FALLING HEIGHTS OVER THE ROCKIES AHEAD OF GREAT BASIN UPPER LOW. IT FEELS A LITTLE MORE LIKE FALL AS WINDS HAVE PICKED UP TODAY ON THE EAST SIDE OF THE TROUGH. MOISTURE AND INSTABILITY HAVE COMBINED TO SPARK A FEW SHOWERS AND STORMS IN THE EASTERN ZONES. INSTABILITY AXIS IS RUNNING NORTHWEST TO SOUTHEAST ALONG PALO DURO CANYON...SO WOULD EXPECT TO SEE SOME MORE CONVECTION THERE. THE BEST CHANCE OF STORMS WILL BE ACROSS THE WEST TONIGHT AS MOUNTAIN CONVECTION MOVES THIS WAY ON THE NOSE OF THE UPPER JET AND ASSOCIATED SHORT WAVE LOBE FROM UTAH UPPER LOW. UPPER LOW SLOWLY LIFTS OUT TO THE EAST AND NORTHEAST ACROSS COLORADO AND INTO THE NEBRASKA PANHANDLE BY LATE FRIDAY AFTERNOON. THE BASE OF THE TROUGH WILL THEN SLOWLY DRAG ACROSS THE PANHANDLES FRIDAY NIGHT. CHANCES OF PRECIPITATION WILL STAY FAIRLY HIGH UNTIL THE TROUGH AXIS MOVES BY ON SATURDAY. COLD FRONT WILL GET SHUNTED THROUGH THE PANHANDLES EARLY SATURDAY MORNING. WE WILL LOWER SOME TEMPERATURES ON SATURDAY INTO SUNDAY AS CLOUD COVER AND CAA WILL COMBINE TO KEEP TEMPERATURES DOWN. UPPER TROUGH WILL GET CARVED OUT OVER THE NORTHWEST U.S. AND THEN IT WILL SLOWLY MOVE EAST INTO THE NORTHERN PLAINS BY AROUND THURSDAY... SO ANOTHER COLD FRONT MAY APPROACH THE PANHANDLES THEN. MEANWHILE...THE PANHANDLES WILL SPEND MOST OF NEXT WEEK UNDER AN UPPER BROAD FLATTENED RIDGE. A FEW NUMBERS TO PONDER: AMARILLO 62 85 58 72 / 40 40 40 20 BEAVER 64 87 60 73 / 40 40 50 20 BOISE CITY 58 81 54 70 / 70 40 40 20 BORGER 62 87 60 72 / 60 40 40 20 BOYS RANCH 62 84 57 72 / 60 40 40 20 CANYON 62 84 58 72 / 40 40 40 20 CLARENDON 65 89 64 77 / 40 40 50 20 DALHART 58 82 56 71 / 70 40 40 20 GUYMON 63 84 60 72 / 60 40 40 20 HEREFORD 62 84 57 72 / 60 40 40 20 LIPSCOMB 64 89 60 73 / 40 40 50 20 SHAMROCK 65 89 64 77 / 40 40 50 20 WELLINGTON 65 89 64 77 / 40 40 50 20 .AMA... TX...NONE. OK...NONE. GOEHRING
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.